Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 29, 2021, 5:14 PM PDT for Sierra County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 5:14 PM PDT (00:14 UTC)
- Expired
- Jul 29, 2021, 6:15 PM PDT
- In force
- 61 min
- Issued by
- NWS Reno, NV
County Sierra County, CA
The radar
The Reno radar (KRGX), 84 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3466 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WWUS85 KREV 300014
SPSREV
Special Weather Statement
National Weather Service Reno NV
514 PM PDT Thu Jul 29 2021
CAZ071-NVZ003-300115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
514 PM PDT Thu Jul 29 2021
...Strong Thunderstorms with Heavy Rain near Portola and Lake
Davis...
At 510 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mohawk Vista to 6 miles south of Beckwourth.
Movement was north at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms. Heavy rainfall may result in rapid ponding of water on
roadways and increased risk of slick roads. Areas of steep terrain
and burn areas may also see runoff due to heavy rains.
Locations impacted include...
Sierraville, Plumas Eureka State Park, Blairsden, Beckwourth, Doyle,
Graeagle, Chilcoot, Vinton, Iron Horse, Lake Davis, Whitehawk, Clio,
Johnsville, Mohawk Vista, Grizzly Campground, Chilcoot-Vinton,
Delleker, Valley Ranch, Hallelujah Junction and Frenchman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4021 12057 4002 11999 3979 12002 3964 12002
3955 12040 3957 12045 3963 12049 3971 12063
3968 12068 3971 12072 3973 12073
TIME...MOT...LOC 0010Z 199DEG 19KT 3980 12056 3973 12035
$$
EWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:58 PM PDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 12:58 PM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Thu Jul 29 2021
.SYNOPSIS...
Daily thunderstorm chances are in the forecast through this
weekend with locally heavy rain possible. Smoke and haze from
nearby wildfires will also continue. Temperatures will be
variable, but generally within 5 degrees of normal, outside of
this weekend which will be cooler. Drier conditions with the
return to more typical westerly winds arrives around August 3-4.
&&
.DISCUSSION...
Main change to the forecast was to add a Flash Flood Watch
for Friday for Alpine, Mono, Douglas, Lyon and Mineral Counties.
Increasing moisture will keep the threat for showers and
thunderstorms with heavy rain/intense rainfall rates, and strong
outflows going into at least Saturday. Some drying could occur
Sunday with a more certain decrease in thunderstorm activity
Monday. The area should be thunderstorm free by Tuesday with
afternoon and evening breezes off the Sierra. Afternoon highs
could nudge closer to 100 degrees for the NV valleys Tuesday-
Wednesday.
Heavy rain and Flash Flood Potential Friday...
Primary area for the Flash Flood Watch is Alpine, Mono, Douglas,
Lyon and Mineral Counties. Heavy rain is also possible around the
Tahoe Basin, Reno Metro/southern Washoe county, Carson City and
Storey County. Simulations have remained consistent with the
moisture content tomorrow (precipitable water values above 0.70
inch) with good instability and surface bases heating for
shower/thunderstorm development. Storms may kick of as early as
10-11 am Friday.
Debris flows off recent burn scars is our main concern which
includes, the Tamarack, Numbers, Slink, Boot, and Mountain View
burn scars. Heavy rain could also lead to rapid rises on small
creeks, water ponding/flowing over roads, and rock slides in
areas of moderate to steep terrain.
Thunderstorms Saturday to Monday...
Saturday remains a challenge with varying model solutions on
forcing and cloud cover. Some simulations show minimal thunderstorm
activity due to extensive cloud cover and afternoon highs down in
the 80s. Have maintained the previous forecast with the abundant
moisture in place an no sign of it drying out until Monday. Even
minimal surface heating should lead to at least showers and a few
thunderstorms. If the forcing aloft materializes or there is
minimal cloud cover for surface based instability; convection
will easily turn strong and maintain the flash flood threat
Saturday. Recent simulations show less drying for Sunday, would
cloud keep showers and thunderstorms around much of the region. A
dry and stable southwest flow arrives Monday though a few
thunderstorms may develop over northern Lassen/Washoe and areas
east of Highway 95.
Smoke...
The Dixie Fire remains the main contributor to reduced air quality
into the weekend. Southerly flow the next couple days could keep
and new smoke from pushing into Reno-Tahoe and points south. Heavy
rain and some gusty outflow winds from thunderstorms could improve
air quality for any lingering haze/smoke trapped in valleys. Brong
&&
.AVIATION...
An active period of thunderstorm potential is expected through the
weekend as monsoon moisture continues to filter northward into the
region. Showers and isolated thunderstorms will be possible through
this evening (approx. 09z), though most storms are likely to wind
down by 04-06z tonight. Increasing storm coverage and chances will
increase on Friday and Saturday as additional moisture streams
across the Sierra and western Nevada.
Most area terminals will be impacted from these storms, whether it
be from heavy rain, lowering cigs/vis, and outflow winds potentially
exceeding 40 kts. The strongest winds are likely into the Nevada
Basin and Range, with the heaviest rain potential in the Sierra and
western Nevada near/south of I-80. Anticipate areas with mountain
obscuration due to the storms, especially in the Sierra.
As far as smoke, the Dixie Fire remains the primary contributor. The
worst conditions remain around Lake Almanor, Portola, Susanville,
and the Honey Lake Basin. Otherwise, general haze and slantwise
visibility reductions will remain across the region. Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from Friday afternoon through Friday evening
NVZ001>003.
CA...Flash Flood Watch from Friday afternoon through Friday evening
CAZ072-073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 29, 1:54 PM PDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Reno NV
154 PM PDT Thu Jul 29 2021
CAZ071>073-NVZ001>003-292145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
154 PM PDT Thu Jul 29 2021
...THUNDERSTORMS DEVELOPING ACROSS THE EASTERN SIERRA INCLUDING LAKE
TAHOE...
At 147 PM PDT, clusters of showers and thunderstorms are beginning to
form along the eastern Sierra including Lake Tahoe.
These storms are capable of producing outflow winds in excess of 45
mph, small hail, heavy rainfall, and cloud to ground lightning.
Boaters on Lake Tahoe should be alert for sudden wind shifts and
rough waters. Winds can channel through Emerald Bay resulting in
hazardous boating conditions.
Locations impacted include...
The Eastern Sierra, including Lake Tahoe and Tamarack Wildfire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3809 11935 3809 11946 3820 11963 3845 11968
3869 11998 3881 12003 3885 12016 3920 12025
3949 12044 3960 12046 3967 12055 3974 12007
3807 11898 3796 11931
TIME...MOT...LOC 2047Z 240DEG 49KT 3910 11990
TFSpecial weather statement, Jul 29, 4:19 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Reno NV
419 PM PDT Thu Jul 29 2021
CAZ071-300000-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
419 PM PDT Thu Jul 29 2021
...STRONG THUNDERSTORM NEAR HIGHWAY 89 NEAR MOHAWK VALLEY...
At 414 PM PDT, Doppler radar was tracking a strong thunderstorm over
Whitehawk, or 7 miles southeast of Graeagle, moving northwest at 30
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rain may result in sudden drops in visibility
and ponding of water along Highway 89 between Calpine and Whitehawk.
Locations impacted include...
Plumas Eureka State Park, Graeagle, Blairsden, Beckwourth, Iron
Horse, Delleker, Valley Ranch, Whitehawk, Clio, Calpine, Sattley,
Johnsville, Mohawk Vista, Grizzly Campground, Plumas Eureka, C-Road,
Lake Davis, Portola, Ca 89 At Sierra-Plumas Co Line and Grasshopper
Flat Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3991 12046 3959 12040 3958 12046 3961 12047
3967 12058 3970 12063 3979 12071
TIME...MOT...LOC 2314Z 155DEG 24KT 3970 12053
TFSpecial weather statement, Jul 29, 5:14 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
514 PM PDT Thu Jul 29 2021
CAZ071-NVZ003-300115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
514 PM PDT Thu Jul 29 2021
...Strong Thunderstorms with Heavy Rain near Portola and Lake
Davis...
At 510 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mohawk Vista to 6 miles south of Beckwourth.
Movement was north at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms. Heavy rainfall may result in rapid ponding of water on
roadways and increased risk of slick roads. Areas of steep terrain
and burn areas may also see runoff due to heavy rains.
Locations impacted include...
Sierraville, Plumas Eureka State Park, Blairsden, Beckwourth, Doyle,
Graeagle, Chilcoot, Vinton, Iron Horse, Lake Davis, Whitehawk, Clio,
Johnsville, Mohawk Vista, Grizzly Campground, Chilcoot-Vinton,
Delleker, Valley Ranch, Hallelujah Junction and Frenchman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4021 12057 4002 11999 3979 12002 3964 12002
3955 12040 3957 12045 3963 12049 3971 12063
3968 12068 3971 12072 3973 12073
TIME...MOT...LOC 0010Z 199DEG 19KT 3980 12056 3973 12035
EWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:10 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 80 min |
| Jul 30, 4:55 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 29, 6:48 PM PDT | Areal Flood Advisory | REV | Plumas | 3 hr |
| Jul 30, 1:40 PM PDT | Special Weather Statement | REV | Sierra | 50 min |
| Jul 30, 3:35 PM PDT | Areal Flood Advisory | REV | Mono | 115 min |
| Jul 30, 4:45 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.